Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Little Rock, AR

February 28, 2017Perry County, Pulaski County, Saline County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 28, 2017, 5:43 PM CST for Perry County, Pulaski County, Saline County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 5:43 PM CST (23:43 UTC)
Expired
Feb 28, 2017, 6:15 PM CST
In force
32 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Perry County, AR, Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 35 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 3:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:59 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 28, 2:59 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
259 PM CST Tue Feb 28 2017

.SHORT TERM...Tonight Through Thursday
Focus this afternoon is on the chances of showers and thunderstorms
for tonight. The latest sounding...18Z...indicates a strong cap at
about 3000 feet. The atmosphere will need a little more heating to
break this cap and allow thunderstorms develop. A strong jet streak
should come across the state around 03Z tonight and provide
additional lift. The enhanced risk of severe thunderstorms continues
for mainly the northern half of the area with a slight risk
elsewhere. The cold front in the plains will not move through the
state until after midnight. This will bring another chance of strong
thunderstorms. Large hail, storng winds and tornadoes are all
possible through the night. Expect the thunderstorms and cold front
to exit the eastern part of the state during Wednesday morninig.
Gusty south winds will be ahead of the front and will turn to the
northwest behind the front and remain gusty. Will issue a Lake Wind
Advisory due to the strong winds.

All rain should be out of eastern Arkansas by noon Wednesday. Expect
winds to diminish through the afternoon as the gradient relaxes.
High temperatures Wednesday will be in the mid 50s to mid 70s...and
upper 50s to mid 60s for Thursday. &&

.LONG TERM...Thursday Night Through Tuesday
The period will begin with dry weather, and close to seasonal
temperatures. It may be cool enough for a freeze in parts of
northern Arkansas Friday morning. After that, a warming trend is
expected. This will happen as a large area of high pressure exits
toward the southeast United States, and winds around the high become
more southerly. As temperatures go up, a storm system will approach
from the Plains late in the weekend and early next week. That will
result in isolated to scattered showers and thunderstorms Sunday and
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     58  62  34  61 /  70  60   0   0
Camden AR         62  70  37  64 /  60  40   0   0
Harrison AR       48  57  32  59 /  60  30   0   0
Hot Springs AR    58  66  35  63 /  60  30   0   0
Little Rock   AR  61  67  36  63 /  60  50   0   0
Monticello AR     65  74  38  64 /  70  60   0   0
Mount Ida AR      56  63  33  63 /  60  30   0   0
Mountain Home AR  52  59  32  60 /  70  40   0   0
Newport AR        59  64  35  61 /  80  60   0   0
Pine Bluff AR     63  70  37  63 /  70  50   0   0
Russellville AR   56  62  33  62 /  60  30   0   0
Searcy AR         60  66  35  62 /  70  50   0   0
Stuttgart AR      62  68  37  62 /  70  50   0   0
&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory from 6 PM this evening to noon CST Wednesday
FOR Arkansas-Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-
Cleveland-Conway-Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-
Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-
Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-
Polk-Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Short Term...51 / Long Term...46
Hazardous weather outlook, Feb 28, 4:50 PM CST, 53 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
450 PM CST Tue Feb 28 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011115-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
450 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Isolated to scattered thunderstorms will develop this evening and
become more numerous tonight. Isolated to scattered strong to severe
storms will be seen, with large hail, damaging winds and a few
isolated tornadoes possible. Isolated storms this evening will
transition to a line of storms later tonight as a cold front moves
into the state from the northwest. Damaging winds will be possible
along this line of storms, with hail and tornadoes a lesser threat
at that time. Isolated areas of heavy rain will also be possible
with localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The storm system and cold front will be pushing east of Arkansas on
Wednesday, and push the storms east of Arkansas. An isolated strong
to severe storm will be possible until the cold front pushes east of
Arkansas. Then high pressure will build into the area and bring
cooler and dry weather into the weekend.

.Spotter Information Statement...

Spotter Activation will be needed this evening and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Special weather statement, Feb 28, 4:07 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
407 PM CST TUE FEB 28 2017

ARZ039-042-043-282245-
Perry AR-Saline AR-Garland AR-
407 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY...NORTHWESTERN
GARLAND...NORTHWESTERN SALINE AND EASTERN MONTGOMERY COUNTIES UNTIL
445 PM CST...

At 406 PM CST, Doppler radar was tracking a strong thunderstorm near
Lake Ouachita State Park, or 13 miles northwest of Hot Springs,
moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hot Springs Village...            Mountain Pine...
Jessieville...                    Lake Ouachita State Park...
Meyers...                         Avant...
Lena Landing Rec Area...          Hamilton...
Crystal Springs Landing...        Mountain Valley...
Crystal Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CST for central and
western Arkansas.

LAT...LON 3462 9340 3486 9315 3486 9281 3465 9298
      3444 9340 3448 9341
TIME...MOT...LOC 2206Z 231DEG 37KT 3460 9325

Cavanaugh
Special weather statement, Feb 28, 4:20 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
420 PM CST TUE FEB 28 2017

ARZ041-282300-
Montgomery AR-
420 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARLAND AND EASTERN
MONTGOMERY COUNTIES UNTIL 500 PM CST...

At 419 PM CST, Doppler radar was tracking a strong thunderstorm over
Norman, or 8 miles south of Mount Ida, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Ida...                      Norman...
Black Springs...                  Silver...
Fancyhill...                      Hopper...
Fannie...                         Hurricane Grove...
Caddo Gap...                      Washita...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CST for central and
western Arkansas.

LAT...LON 3474 9342 3474 9340 3445 9341 3435 9359
      3435 9379 3445 9380
TIME...MOT...LOC 2219Z 225DEG 41KT 3444 9366

Cavanaugh
Special weather statement, Feb 28, 4:30 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
430 PM CST TUE FEB 28 2017

ARZ039-042>044-282315-
Pulaski AR-Perry AR-Saline AR-Garland AR-
430 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...SOUTHEASTERN
CONWAY...SOUTHWESTERN FAULKNER...NORTH CENTRAL GARLAND...NORTHWESTERN
SALINE AND NORTHWESTERN PULASKI COUNTIES UNTIL 515 PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm over
Jessieville, or 8 miles northwest of Hot Springs Village, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs Village...            Perryville...
Houston...                        Little Italy...
Jessieville...                    Wye Mountain...
Williams Junction...              Roland in Pulaski County...
Bigelow...                        Fourche...
Antioch in Perry County...        Wye...
Mountain Valley...                Oak Grove in Perry County...
New Dixie...                      Long Mountain...
Paron...                          Hamilton...
Thornburg...                      Pleasant Valley in Perry County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CST for central
Arkansas.

LAT...LON 3475 9321 3508 9267 3511 9264 3509 9263
      3508 9264 3508 9261 3503 9257 3501 9260
      3497 9259 3496 9256 3495 9251 3489 9246
      3460 9309
TIME...MOT...LOC 2230Z 236DEG 34KT 3472 9308

Cavanaugh
Local storm report, Feb 28, 5:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
532 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     JESSIEVILLE             34.70N  93.06W
02/28/2017                   GARLAND            AR   FIRE DEPT/RESCUE

&&

EVENT NUMBER LZK1700052

JBH
Local storm report, Feb 28, 5:39 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
539 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HOT SPRINGS VILLAGE     34.67N  93.00W
02/28/2017                   GARLAND            AR   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE.

&&

EVENT NUMBER LZK1700053

JBH
Local storm report, Feb 28, 5:41 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WILLIAMS JUNCTION       34.88N  92.77W
02/28/2017  E1.00 INCH       PERRY              AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700054

JBH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:07 PM CSTSpecial Weather StatementLZKIzard53 min
Feb 28, 2:57 PM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more27 hr
Feb 28, 3:38 PM CSTSpecial Weather StatementLZKMontgomery37 min
Feb 28, 4:07 PM CSTSpecial Weather StatementLZKGarland38 min
Feb 28, 4:20 PM CSTSpecial Weather StatementLZKMontgomery40 min
Feb 28, 4:30 PM CSTSpecial Weather StatementLZKPerry45 min
Feb 28, 4:33 PM CSTSevere Thunderstorm WarningLZKFaulkner, Garland, Perry, Pulaski, Saline42 min
Feb 28, 4:36 PM CSTSevere Thunderstorm WarningLZKGarland, Montgomery39 min
Feb 28, 5:04 PM CSTTornado WarningLZKGarland, Saline41 min
Feb 28, 5:21 PM CSTTornado WarningLZKFaulkner, Perry, Pulaski, Saline39 min
Feb 28, 5:54 PM CSTTornado WarningLZKFaulkner, Pulaski35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.